ACUTE MONOCYTIC LEUKEMIA (AML-M5), COEXISTING WITH MYCOSIS FUNGOIDES (CUTANEOUS T-CELL LYMPHOMA)
Follow-up: The patient developed Staphylococcus bacteremia, endocarditis and renal failure following induction chemotherapy with IDA/Ara-C. He died two months after diagnosis of acute myeloid leukemia.
The patient had been having a progressive skin rash for at least 7 years. The cutaneous lesion showed a typical presentation of mycosis fungoides / cutaneous T-cell lymphoma (CTCL) as described above. In contrast to clinical suspicion of Sezary's syndrome, the atypical mononuclear cells in the peripheral blood and bone marrow aspirate were monocytic in nature, consistent with acute monocytic leukemia (AML-M5). The diagnosis of these two entities was not difficult in this case, but cutaneous T-cell lymphoma coexisting with acute monocytic leukemia is unusual and warrants further discussion.
Myelodysplastic syndrome (MDS) and acute myeloid leukemia (AML) are well-documented complications of chemotherapy and/or radiation therapy for lymphoproliferative diseases. However, the secondary MDS and AML to CTCL chemotherapy were extremely rare. A case of secondary acute erythroid leukemia following chemotherapy for CTCL was reported 6 in early 1980's, where multiple antineoplastic drugs were used. A few years ago, Fukuda and coworkers reported a CTCL case with secondary MDS, 14 months following radiation therapy to the skin and combination chemotherapy of CHOP-V-MMV and VEPA-B 3. A deletion of the long arm of chromosome 5 was detected, with multiple other genetic mutations. According to WHO classification, therapy related MDS and AML are divided to two types based on the causative agents: alkylating agent/radiation related and topoisomerase II inhibitor related (WHO, p89). The alkylating agent related types may have unbalanced translocations or deletion involving chromosome 5 (similar to Fukeda's case 3) and demonstrate refractory to anti leukemia therapy. However, the current case was mainly treated topically with prednisone, triamcinolone and flucinonide for his CTCL. It is unlikely that the acute monocytic leukemia is secondary to his topical therapy.
The patient was found to have MDS one and a half year before the diagnosis of acute monocytic leukemia, suggestive of an ongoing process coexisting with the CTCL. Four cases of CTCL with concomitant MDS and/or AML were reported 1,2,4,5 and only one case was similar to the current case 2. The pathogenesis of simultaneous CTCL and MDS/AML is unknown, but several hypotheses have been made to explain this phenomenon 1. We think that these two disorders are relatively common in the elderly, and their association might be casual.
The prognosis is usually poor. It is believe that the coexistence of primary MDS/AML could negatively affect the course of lymphoproliferative disease, by increasing the severe immunodeficiency and by making it difficult to perform the normally planned chemotherapy.
Contributed by Ming Yin, MD, PhD and Mona F. Melhem, MD